, Volume 52, Issue 6, pp 849-860
Date: 18 Oct 2012

Pharmacological Options for the Management of Dyskinesias

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Summary

Dyskinesias are abnormal involuntary movements characterised by an excessive amount of movement. Typically, these movements are choreiform in nature. They may be caused by systemic, metabolic, endocrinologic, structural, vascular, infectious or inherited degenerative conditions, or be toxin- or drug-induced. With many non-drug-induced dyskinesias, treatment of the underlying condition may be sufficient to eliminate the movements, although temporary treatment may be required to control the movements if they are severe. Drug-induced dyskinesias often resolve when the offending drug is discontinued. A notable exception is tardive dyskinesia, which is caused by exposure to dopamine receptor blocking drugs, the majority of which are antipsychotic agents. Tardive dyskinesias will persist, or may even develop after the causative agent has been stopped and may not spontaneously remit. Another commonly encountered form of drug-induced dyskinesia is seen in patients with Parkinson’s disease who are receiving 1evo-dopa.

Medications which deplete dopamine are most successful in treating choreiform dyskinesias, although anticholinergics, GABAergics, serotonergics, and calcium channel blocking agents have been reportedly beneficial in some cases. Treatment of levodopa-induced dyskinesias requires manipulation of the patient’s antiparkinsonian drug regimen.